Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 50, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2016, 5:38 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2016, 5:38 PM CDT (22:38 UTC)
- Expired
- Jun 19, 2016, 6:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 206 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 5:51 PM CDT | HAIL 1 | Wadena, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 5:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
768
WUUS53 KFGF 192238
SVRFGF
MNC111-159-192345-
/O.NEW.KFGF.SV.W.0050.160619T2238Z-160619T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
538 PM CDT SUN JUN 19 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHWESTERN WADENA COUNTY IN CENTRAL MINNESOTA...
* UNTIL 645 PM CDT
* AT 538 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WADENA...OR
33 MILES NORTHWEST OF LONG PRAIRIE...MOVING NORTHEAST AT 55 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
WADENA AROUND 540 PM CDT.
VERNDALE AROUND 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4637 9515 4629 9516 4628 9542 4644 9543
4656 9502 4637 9502
TIME...MOT...LOC 2238Z 240DEG 49KT 4640 9521
HAIL...1.75IN
WIND...60MPH
$$
GUSTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:34 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 19, 3:34 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 334 PM CDT SUN JUN 19 2016 .SHORT TERM...(This evening through Monday) Issued at 308 PM CDT Sun Jun 19 2016 At 20z a Surface cold front has nearly pushed through the FA and was stalled roughly along a Baudette-Bemidji-Breckenridge line. SPC mesoanalysis indicates 2500 to 4000 j/kg of MLCAPE across the area with MNCIN eroding along the boundary...while the SPC HRRR3 model runs have been consistent in developing scattered strong to severe thunderstorms along the frontal zone just east of FAR-BJI line from 21z onward. Suspect that this is a bit early as 18z ABR amd INL soundings coming in with 15C at 700mb...suggesting a substantial CAP needs to be overcome. That said... will need to keep sharp eyes on that frontal zone through around 00z... till threat shifts well east of the FA. If CAP breaks... rotating supercells are likely across the southeastern FA. SPC is considering a Watch to be highly likely for this area attm. Tonight and Monday...A more stable and dry airmass settles into the area overnight with dewpoints dropping into the lower 50s for most areas by around midnight. Light west to northwest blayer flow will persist overnight and into Monday. Temps overall cool to slighrtly below normal realms. .LONG TERM...(Monday night through Sunday) Issued at 308 PM CDT Sun Jun 19 2016 The period starts quiet as sfc high pressure builds over the forecast area. Upper level pattern shows mainly zonal flow with a slight NW flow component. Temps will remain rather seasonal with highs in the mid 70s with little pcpn forecast. By Wednesday...the H5 ridge will build and shift eastward over the Dakotas and start to bring warmer temps back across the region...with values beginning to climb back in the 70s and 80s. Southerly sfc winds will bring moisture back north ahead of another low pressure system forecast to cross the area. The risk for showers/tstms increase ahead of the system with lift associated with the sfc boundary. For Thursday through Sunday...the pattern becomes a little more unsettled as a series of waves propagate through the flow bringing more chances for pcpn...and temperatures remain near to slightly above normal. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Updated at 320 PM CDT Sun Jun 19 2016 Surface boundary along a BDE-BJI-BWP line at 20z... with gusty west-northwest winds behind. Areas of low VFR cigs across the central RRV and Northwest Minnesota as well. Expect boundary to slide eastward across northern MN through the rest of this afternoon... with scattered thunderstorms possible from westcentral into northcentral MN through 23z. Tonight...fair skies and light west to northwest flow through the boundary layer. && .FGF Watches/Warnings/Advisories... ND...None. MN...Potential for Watch across portions of west central MN. && SHORT TERM...Gust LONG TERM...Hopkins AVIATION...Gust
Hazardous weather outlook, Jun 19, 7:12 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 712 AM CDT SUN JUN 19 2016 MNZ003-005-006-008-009-013>017-022>024-027>032-040-NDZ053-201215- CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI- PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RICHLAND- 712 AM CDT SUN JUN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF NORTHWEST MINNESOTA EARLY THIS MORNING. A SECOND ROUND OF THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WEST CENTRAL MINNESOTA AND THE FAR SOUTHERN RED RIVER VALLEY LATE THIS AFTERNOON INTO THE EARLY EVENING. A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON AND THUNDERSTORMS MAY DEVELOP AHEAD OF THE FRONT LATE IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON. MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-038-039-049-052- 054-201215- WEST POLK-NORMAN-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA- BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS- STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-WESTERN WALSH COUNTY- 712 AM CDT SUN JUN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF EASTERN NORTH DAKOTA LATE TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY. SPEICHER
In the hours before
Local storm report, Jun 19, 12:05 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1205 PM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL LEEDS 48.29N 99.44W
06/19/2016 M1.50 INCH BENSON ND BROADCAST MEDIA
QUARTER TO PING POING BALL SIZED HAIL FELL FOR A COUPLE
MINUTES. REPORT AND PHOTO VIA SOCIAL MEDIA. TIME
ESTIMATED BASED ON RADAR.
0422 AM HAIL WEBSTER 48.28N 98.88W
06/19/2016 E1.00 INCH RAMSEY ND BROADCAST MEDIA
REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON
RADAR.
0430 AM HAIL 14 SW EDMORE 48.27N 98.67W
06/19/2016 E1.00 INCH RAMSEY ND PUBLIC
MOSTLY PEA SIZED HAIL WITH A FEW QUARTER SIZED HAIL. TIME
ESTIMATED BASED ON RADAR.
0449 AM HAIL 2 S ADAMS 48.39N 98.07W
06/19/2016 E1.00 INCH WALSH ND PUBLIC
1.50 INCHES OF RAIN AND A LOT OF QUARTER SIZE HAILS
0500 AM HAIL LANKIN 48.31N 97.92W
06/19/2016 E0.75 INCH WALSH ND BROADCAST MEDIA
DIME SIZE HAIL.
0510 AM HAIL 5 E PARK RIVER 48.39N 97.64W
06/19/2016 E1.25 INCH WALSH ND PUBLIC
VERY HEAVY RAIN AND NUMEROUS NICKLE TO HALF DOLLAR SIZED
HAIL.
0515 AM HAIL 10 W GRAFTON 48.41N 97.62W
06/19/2016 E0.25 INCH WALSH ND EMERGENCY MNGR
PEA SIZE HAIL WITH 1.30 INCHES RAIN.
0555 AM HAIL 2 SW ARGYLE 48.32N 96.85W
06/19/2016 E1.00 INCH MARSHALL MN TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL.
0630 AM HAIL 1 NNW HOLT 48.31N 96.20W
06/19/2016 E1.00 INCH MARSHALL MN PUBLIC
VERY HEAVY RAIN WITH DIME TO QUARTER SIZED HAIL.
0647 AM HAIL 3 E GATZKE 48.42N 95.72W
06/19/2016 E1.00 INCH MARSHALL MN PUBLIC
0720 AM HAIL 6 E WANNASKA 48.66N 95.60W
06/19/2016 E1.50 INCH ROSEAU MN PUBLIC
THREE WAVES OF LARGE HAIL OCCURRED BETWEEN 720 AND 725 AM
CDT.
0815 AM HAIL 9 SW BAUDETTE 48.62N 94.73W
06/19/2016 E2.50 INCH LAKE OF THE WOODS MN PUBLIC
HAIL FROM TENNIS BALL SIZE ON DOWN ACROSS NORTHERN BOON
TOWNSHIP. HAIL LASTED FOR SEVERAL MINUTES. TIME ESTIMATED
BASED ON RADAR.
0823 AM HAIL 1 E BAUDETTE 48.71N 94.57W
06/19/2016 E0.75 INCH LAKE OF THE WOODS MN TRAINED SPOTTER
0827 AM HAIL 10 SE BAUDETTE 48.61N 94.43W
06/19/2016 E1.75 INCH LAKE OF THE WOODS MN PUBLIC
NICKEL TO GOLF BALL SIZED HAIL COVERED THE GROUND ACROSS
NORTHERN RAPID RIVER TOWNSHIP. HAIL FELL FROM 825 TO
ABOUT 830 AM CDT.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:58 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 62 min |
| Jun 19, 5:57 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 63 min |
| Jun 19, 6:35 AM CDT | Special Weather Statement | FGF | Roseau | 55 min |
| Jun 19, 6:52 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 53 min |
| Jun 19, 7:44 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Roseau | 61 min |
| Jun 19, 7:53 AM CDT | Tornado Warning | FGF | Lake of the Woods | 52 min |
| Jun 19, 5:36 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 54 min |
| Jun 19, 5:59 PM CDT | Tornado Warning | FGF | Wadena | 30 min |
| Jun 19, 6:01 PM CDT | Tornado Warning | FGF | Roseau | 44 min |
| Jun 19, 6:22 PM CDT | Tornado Warning | FGF | Lake of the Woods, Roseau | 38 min |
| Jun 19, 6:52 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.